Funnel Cloud, Johnson
- When
- April 29, 10:05 AM CST to 10:12 AM CST
- Where
- Johnson County, Hills
- Reported by
- Broadcast Media
- Coordinates
- 41.550, -91.550
Two funnel clouds developed in the hills area within 5 to 10 minutes.
A slow-moving upper level low pressure system over the mid Mississippi valley created an environment favorable for funnel clouds. A few funnel clouds developed in association with showers in the cold air mass.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A slow-moving upper level low pressure system over the mid Mississippi valley created an environment favorable for funnel clouds. A few funnel clouds developed in association with showers in the cold air mass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 29, 6:11 AM CST, 3 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 711 AM CDT TUE APR 29 2014 .SYNOPSIS... ISSUED AT 331 AM CDT TUE APR 29 2014 LATEST SFC ANALYSIS WAS INDICATING OCCLUDED SFC LOW COMPLEX CENTERED ACRS THE SOUTH HALF OF IA AND NORTHERN MO...WITH ASSOCIATED FRONT ARCHING DOWN ALONG AND EAST OF THE LOWER MS RVR VALLEY. 00Z UPPER AIR ANALYSIS AND LATEST WATER VAPOR LOOP IMAGERY WAS INDICATING STACKED VORTEX ROLLING ALMOST IN PLACE CENTERED ON THE MO/IA BORDER...WITH MID LEVEL DRY SLOT PUNCHING UP THE LOWER TO MID MS RVR VALLEY AND TOWARD SOUTHERN LK MI/NW IND. OCCLUDED SFC FRONT STILL APPEARS TO BE ALONG OR JUST SOUTH OF THE I80 CORRIDOR ACRS THE DVN CWA ATTM. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 331 AM CDT TUE APR 29 2014 TODAY...LATEST SUITE OF 00Z RUN MODELS INCLUDING SEVERAL HIRES SOLUTIONS GENERALLY AGREE ON STACKED CYCLONE SLOW ROLLING RIGHT ACRS THE DVN CWA TODAY. SATELLITE VORT SPOKE OR SPOKES...COMBINED WITH BUILDING DIURNAL INSTABILITY AND LLVL OCCLUSION SUGGEST SCTRD SHOWERS OR EVEN CLUSTERS OF SHOWERS TO DEVELOP AND BE MORE PREVALENT ACRS THE NORTHEASTERN HALF OF THE DVN CWA TODAY...WITH ACTIVITY MORE WIDESPREAD THIS AFTERNOON. SHOWERS AND SPRINKLES TO BE MORE ISOLATED TO WDLY SCTRD OVER THE SOUTHEASTERN HALF OF THE CWA ESPECIALLY EAST OF THE MS RVR. A FEW AREAS THAT GET REPEATED SHOWER BANDS MAY GET UP TO THREE TENTHS OF AN INCH OF RAIN BY THIS EVENING...BUT MOST AREAS MUCH LESS THAN THAT. FCST SOUNDINGS/VERTICAL THERMODYNAMIC PROFILES SUGGEST CONDITIONS MAY GET UNSTABLE ENOUGH BY AFTERNOON TO SUPPORT SOME THUNDER WITH LIFT OFF UPPER WAVE/S AND WILL KEEP ISOLATED MENTION. COULD SEE A SCENARIO WHERE THE THUNDER MAINLY OCCURS ALONG AND JUST NORTH TO NORTHWEST OF THE I80 CORRIDOR THIS AFTERNOON IN AN ARCHING BAND THAT PIVOTS TO THE NORTH AND NORTHWEST. FCST SOUNDING- LOW WBZ/FZLS SUGGEST ANY SUSTAINED UPDRAFT TO BE CAPABLE OF PRODUCING HAIL OF AT LEAST PEA SIZE. AND OF COURSE WITH UPPER LOW SPIRALING OVERHEAD...THE POTENTIAL OF NUISANCE FUNNELS WILL HAVE TO BE KEPT IN MIND. WITH MODEL SOUNDING SUGGEST DEEP MIXING...WILL HESITANTLY PLAY HIGH TEMPS TODAY A BIT CLOSER TO THE MILDER MAV MOS GUIDANCE WHICH SUGGESTS HIGHS RANGING FROM THE MID 50S IN THE FAR NORTHWEST...TO AROUND 60 OR THE LOWER 60S IN THE SOUTHEASTERN THIRD OF THE FCST AREA. TONIGHT...UPPER LOW GENERALLY PROGGED TO GYRATE ACRS WESTERN WI OVERNIGHT...WITH THE DVN CWA INCREASINGLY BECOMING UNDER THE INFLUENCE OF IT/S COOLER WESTERN FLANK...LLVL COLD CONVEYOR ON NORTHWESTERLY FLOW. WILL KEEP ROUNDS OF SHOWERS OR A HYBRID OF SHOWERS AND STRATIFORM RAIN CLUSTERS GOING OVERNIGHT...BUT COULD SEE SOME DECREASE IN COVERAGE AS THE NIGHT PROGRESSES WITH LOSS OF HEATING. NORTHWESTERLY FLOW AROUND LLVL LOW PRESSURE PLACEMENT BY EARLY WED MORNING SIMILAR TO SET-UP CURRENTLY OCCURRING ACRS CENTRAL AND EASTERN NEB...SUPPORTS TEMPS DOWN IN THE UPPER 30S ACRS THE WESTERN THIRD...POSSIBLY SOME VALUES NEARING THE MID 30S. ..12.. .LONG TERM...(WEDNESDAY THROUGH NEXT MONDAY) ISSUED AT 331 AM CDT TUE APR 29 2014 THE LARGE UPPER LOW WILL BE SLOW TO MOVE OUT...PROVIDING COOL AND DAMP CONDITIONS THROUGH THE REST OF THE WORKWEEK. AS THE LOW MEANDERS AND SLOWLY DRIFTS EAST-NORTHEAST...THE COLDEST AIR WRAPPING INTO THE REGION BEHIND THE PASSING 850 MB LOW WILL ARRIVE WEDNESDAY AND HAVE HIGHS CONFINED TO THE UPPER 40S TO LOWER 50S. THU AND FRI WILL SEE SLOWLY MODERATING TEMPERATURES AS THE SYSTEM BEGINS TO LIFT OUT. HIGHS BOTH DAYS ARE STILL WELL BELOW NORMAL IN THE 50S WHILE OVERNIGHT LOWS ARE PRIMARILY IN THE UPPER 30S TO LOWER 40S. INSTABILITY ASSOCIATED WITH THE COLD CORE ALOFT WILL CONTINUE PRODUCE WIDESPREAD SHOWERS...WITH THE BEST COVERAGE DURING DAYTIME HEATING. HAVE THUS KEPT HIGHER POPS DURING THE DAY AND LOWER POPS AT NIGHT. THE INSTABILITY AND LOBES OF ENERGY ROTATING AROUND THE LOW WILL MAKE THE MOST OF THE DEEP...BUT LIMITED CONTINENTAL MOISTURE SUPPLY RESULTING IN RAINFALL AMOUNTS OF GENERALLY LESS THAN A TENTH OF AN INCH PER DAY. BY FRIDAY...THE OPERATIONAL MODELS HAVE THE UPPER LOW EVOLVING INTO AN OPEN LONG WAVE TROUGH OVER THE EASTERN U.S. WITH A TRAILING ACTIVE NW FLOW ACROSS THE LOCAL AREA. A SIGNIFICANT SHORTWAVE IS PROGGED TO PUSH A COLD FRONT THROUGH ON FRIDAY...REQUIRING ANOTHER DAY OF AT LEAST CHANCE POPS AND BELOW NORMAL TEMPERATURES. OVER THE WEEKEND INTO MONDAY...GENERAL CONSENSUS OF MEDIUM RANGE MODELS HAS A MORE ZONAL FLOW SETTING UP WITH TEMPERATURES MODERATING BACK TO DAYTIME HIGHS AT LEAST IN THE 60S WITH OVERNIGHT LOWS IN THE 40S. LOW CONFIDENCE CHANCE POPS ARE FOCUSED MAINLY ON SATURDAY NIGHT INTO SUNDAY WHERE MODELS HAVE ARE IN POOR AGREEMENT WITH THE TIMING OF ANOTHER SHORTWAVE AND WEAK COLD FRONT. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING) ISSUED AT 648 AM CDT TUE APR 29 2014 LARGE SLOW MOVING LOW PRESSURE SYSTEM WILL CONTINUE TO PRODUCE MAINLY MVFR CIGS AND SHOWERS WITH MVFR VSBYS FOR MUCH OF THE DAY. PASSING BOUTS OF VFR AS WELL MAKE FOR A VARIABLE CIG SCENARIO. LIFR FOG AT DBQ NORTH OF OCCLUDED BOUNDARY SHOULD IMPROVE BY MID MORNING. OTHER AREAS OF MVFR FOG MIXED WITH SCATTERED SHOWERS THROUGH THE DAY. SOME ISOLATED TO SCATTERED THUNDERSTORMS WITH SMALL HAIL ALSO POSSIBLE IN VCNTY OF ALL TERMINALS ESPECIALLY THIS AFTERNOON. VARIABLE WINDS OF 4-7 KTS...OR SOUTHWEST AROUND 10 KTS AROUND LOW PRESSURE CENTER APPROACHING FROM THE SOUTHWEST FOR MUCH OF THE DAY AS WELL...SWITCHING TO TO NORTHWEST LATER TONIGHT. CIGS TO LOWER UNDER 1K FT AGL AGAIN TONIGHT...WITH SCTRD SHOWERS DIMINISHING IN COVERAGE AS THE EVENING PROGRESSES. LIGHT FOG OF 3-5SM TO PERSIST OVERNIGHT. ..12.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...12 SHORT TERM...12 LONG TERM...11 AVIATION...12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 448 AM CDT TUE APR 29 2014 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-301000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 448 AM CDT TUE APR 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE OUTLOOK AREA TODAY. ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED WITH THESE STORMS...THEY MAY BE ABLE TO PRODUCE SMALL HAIL AND CLOUD TO GROUND LIGHTNING. WITH A LARGE LOW PRESSURE SYSTEM SPIRALING OVERHEAD... THERE IS THE POSSIBILITY THAT A FEW STORMS MAY BE ABLE TO PRODUCE A FUNNEL CLOUD THIS AFTERNOON. SOME AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. 12
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
628 AM CDT TUE APR 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 AM HAIL DAVENPORT 41.56N 90.60W
04/29/2014 M0.25 INCH SCOTT IA TRAINED SPOTTER
NEAR THE CASINO BOAT BY THE MISSISSIPPI RIVER.
&&
TEOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
801 AM CDT TUE APR 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN DAVENPORT MUNICIPAL AIR 41.62N 90.58W
04/29/2014 M1.09 INCH SCOTT IA OFFICIAL NWS OBS
24HR RAINFALL TOTAL.
&&
TEOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
802 AM CDT TUE APR 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 AM HEAVY RAIN 4 S DEWITT 41.76N 90.55W
04/29/2014 M1.14 INCH SCOTT IA CO-OP OBSERVER
24HR TOTAL.
&&
TEOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
835 AM CDT TUE APR 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN DEWITT 41.82N 90.55W
04/29/2014 M1.07 INCH CLINTON IA CO-OP OBSERVER
24HR TOTAL.
0700 AM HEAVY RAIN 1 E KEWANEE 41.24N 89.91W
04/29/2014 M1.34 INCH HENRY IL CO-OP OBSERVER
24HR TOTAL.
0600 AM HEAVY RAIN NEW BOSTON 41.17N 91.00W
04/29/2014 M1.77 INCH MERCER IL CO-OP OBSERVER
24HR TOTAL.
&&
TEOThe Quad Cities radar (KDVN), 81 km away, was scanning. The volume nearest the first event began at 16:03 UTC.
1 funnel cloud. Local standard time, as filed.
Two funnel clouds developed in the hills area within 5 to 10 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504547.